JournalscmhVol. 93, No. 2pp. 401–439

Lorentzian manifolds with a conformal action of SL(2,R)

  • Vincent Pecastaing

    Université Paris-Sud, Paris-Saclay, Orsay, France
Lorentzian manifolds with a conformal action of SL(2,R) cover

A subscription is required to access this article.

Abstract

We consider conformal actions of simple Lie groups on compact Lorentzian manifolds. Mainly motivated by the Lorentzian version of a conjecture of Lichnerowicz, we establish the alternative: Either the group acts isometrically for some metric in the conformal class, or the manifold is conformally flat – that is, everywhere locally conformally diffeomorphic to Minkowski space-time. When the group is non-compact and not locally isomorphic to SO(1,n),n2(1,n), n \geq 2, we derive global conclusions, extending a theorem of [18] to some simple Lie groups of real-rank 1. This result is also a first step towards a classification of conformal groups of compact Lorentzian manifolds, analogous to a classification of their isometry groups due to Adams, Stuck and, independently, Zeghib [1, 2, 32].

Cite this article

Vincent Pecastaing, Lorentzian manifolds with a conformal action of SL(2,R). Comment. Math. Helv. 93 (2018), no. 2, pp. 401–439

DOI 10.4171/CMH/439